New Mexico, 2015

Drought in New Mexico, May 1 to 31, 2015

May 1 to 31, 2015 · NWS EPZ · 1 event in 1 county or zone

May brought some above normal precipitation to the region, but the far western portions of Grant County remained in severe drought through the month of May.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

May brought some above normal precipitation to the region, but the far western portions of Grant County remained in severe drought through the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 1:00 PM MST, 11 hours earlier.

Area forecast discussion, Apr 30, 1:00 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT THU APR 30 2015

.SYNOPSIS...
TEMPERATURES WILL CONTINUE TO WARM GOING INTO FRIDAY WITH HIGHS
NEAR 90 FOR THE LOWLANDS THROUGH MONDAY. ISOLATED...MAINLY
MOUNTAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY. A PACIFIC STORM SYSTEM WILL BE BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS TO MOST OF THE BORDERLAND MONDAY INTO
TUESDAY WITH TEMPERATURES COOLING BACK DOWN TO THE 70S TO AROUND
80 BEFORE REBOUNDING FOR THE END OF NEXT WEEK.

&&

.DISCUSSION...
FORECAST PERIOD WILL START OUT WITH UPPER RIDGE DOMINATING THE
WEATHER PATTERN OVER REGION. TEMPERATURES WILL WARM TO ABOUT 5 TO
7 DEGREES ABOVE NORMAL WITH HIGHS APPROACHING 90 INTO EARLY NEXT
WEEK FOR THE LOWLANDS. SEVERAL MODELS INDICATING SOME ISOLATED
THUNDERSTORM ACTIVITY OVER THE GILA REGION FRIDAY AND ALL HIGHER
ELEVATIONS LATER SATURDAY. LOOKS LIKE INSTABILITY WILL BE MINIMAL
WITH LI'S GENERALLY -1C OR HIGHER AND DEW POINTS IN THE LATE
AFTERNOON STILL IN THE 20S. SO MAIN THREATS WITH ANY STORMS THAT DO
DEVELOP WOULD BE GUSTY WINDS AND DRY LIGHTNING. KEPT ANY POPS THROUGH
MONDAY AFTERNOON IN THE ISOLATED CATEGORY.

GOING INTO MONDAY NIGHT AND TUESDAY...AN UPPER LOW/TROUGH WILL BE
MOVING OUT OF THE BAJA REGION AND ACROSS NM. DRYLINE WILL FLIRT
WITH EASTERN CWA AND SOME MID LEVEL MOISTURE WILL BE BROUGHT UP
FROM THE SOUTH...BUT DO NOT SEE ANY DEEP MOISTURE PUSH. THERE WILL
BE GOOD DYNAMICS SO WENT WITH ISOLATED COVERAGE LOWLANDS AND SOME
SCATTERED IN THE MOUNTAINS. ON THE BACK SIDE OF THE SYSTEM
STARTING TUESDAY...HIGH TEMPERATURES WILL DROP BACK INTO THE 70S
TO LOWER 80S. TEMPERATURES WILL WARM A FEW DEGREES EACH WED AND THU
WITH SLIGHTLY ABOVE NORMAL HIGHS EXPECTED. WINDS WILL ALSO BE BACK
INTO THE BREEZY TO WINDY CATEGORY AS SW FLOW INCREASES AND DRY
CONDITIONS.

&&

.AVIATION...VALID 01/00Z-02/00Z...
HIGH PRESSURE MOVING IN FROM THE WEST WILL MAINTAIN LIGHT WINDS AND
VFR CONDITIONS MOST AREAS THROUGH FRIDAY. EXCEPTION WILL BE ISOLD
HIGH BASED -TSRA/VRB25G45KT/CIGS060-110 AFT 18Z.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT FOLLOWED BY LIGHT SOUTHWEST TO WESTERLY WINDS
WILL BRING DRY AND MUCH WARMER WEATHER FOR OUR FIRE WEATHER ZONES
TODAY THROUGH EARLY NEXT WEEK. EXCEPTION WILL BE ISOLATED HIGH
BASED AFTERNOON STORMS FRIDAY OVER THE GILA WILDERNESS AND
SACRAMENTO MTNS., AS AN UPPER LEVEL SHORT WAVE MOVES OVER THE
RIDGE AND BRINGS SUBTLE AMOUNTS OF MOISTURE TO NORTHERN PORTIONS
OF THE REGION. ON SATURDAY ANOTHER SHORT WAVE WILL MOVE UP FROM
THE SOUTHWEST AND BREAK THE RIDGE DOWN SOME, BEFORE RIDGE MIGRATES
EAST OF THE AREA. THE WAVE WILL ADVECT SMALL AMOUNTS OF MID LEVEL
SUB TROPICAL MOISTURE INTO OUR AREA FRIDAY NIGHT/SATURDAY...FOR
MORE WIDESPREAD HIGH BASED STORM COVERAGE SATURDAY AFTERNOON. THIS
WILL MARK AN UPTICK IN MORE ACTIVE WEATHER THROUGH THE MIDDLE OF
NEXT WEEK...AS ANOTHER CUT OFF LOW APPROACHES THE AREA MONDAY
NIGHT FROM ARIZONA.

DRY LIGHTNING...GUSTY OUTFLOW WINDS TO AT LEAST 35 MPH AND DENSE
LOWLAND BLOWING DUST WILL BE THE MAIN THREATS THROUGH EARLY NEXT
WEEK...LEADING TO THIS EVENT. A FEW SPOTS MAY SEE ISOLATED LOCALLY
HEAVY RAINFALL OVERNIGHT MONDAY.  HIGHS SHOULD FALL NEAR NORMAL BY
MIDDLE OF NEXT WEEK...AS SYSTEM LIFTS NE OF THE REGION AND DRIER
RELATIVELY COOLER AIR FOLLOWS FROM THE WEST.

MIN RH THROUGH SUNDAY WILL RANGE FROM THE HIGH SINGLE DIGITS TO LOW
TEENS IN THE LOWLANDS...TO THE LOW 20S OVER HIGHEST MOUNTAIN
ELEVATIONS.  VALUES LOOK TO CLIMB ROUGHLY 5-10 PERCENT BEGINNING
TUESDAY. MIXING HEIGHTS WILL GENERALLY RANGE FROM 14-18KFT.  VENT
RATES FRIDAY WILL RANGE FROM FAIR TO VERY GOOD...IMPROVING TO
EXCELLENT MOST AREAS STARTING SATURDAY AS SOUTHWEST FLOW ALOFT
GRADUALLY STRENGTHENS OVER THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  90  59  91  64 /   0   0   0   0   0
SIERRA BLANCA           46  85  52  86  58 /   0   0   0   0   0
LAS CRUCES              47  88  52  89  55 /   0   0   0   0   0
ALAMOGORDO              50  88  52  89  58 /   0   0   0   0  10
CLOUDCROFT              42  66  44  66  46 /   0  10   0  10  10
TRUTH OR CONSEQUENCES   52  86  53  86  54 /   0   0   0   0   0
SILVER CITY             49  82  50  81  50 /   0  10  10  10  10
DEMING                  46  89  50  89  54 /   0   0   0   0  10
LORDSBURG               48  89  51  86  52 /   0   0   0   0  10
WEST EL PASO METRO      53  90  59  90  64 /   0   0   0   0   0
DELL CITY               46  91  49  91  58 /   0   0   0   0   0
FORT HANCOCK            48  91  54  92  60 /   0   0   0   0   0
LOMA LINDA              48  84  55  84  60 /   0   0   0   0   0
FABENS                  49  90  54  91  59 /   0   0   0   0   0
SANTA TERESA            51  89  54  90  58 /   0   0   0   0   0
WHITE SANDS HQ          53  87  58  88  62 /   0   0   0   0   0
JORNADA RANGE           42  88  51  89  53 /   0   0   0   0   0
HATCH                   48  90  52  90  54 /   0   0   0   0  10
COLUMBUS                51  88  53  89  58 /   0   0   0   0  10
OROGRANDE               48  89  56  89  60 /   0   0   0   0   0
MAYHILL                 46  76  49  77  51 /   0  10   0  10  10
MESCALERO               42  78  47  76  49 /   0  10   0  10  10
TIMBERON                44  75  47  76  50 /   0  10   0  10  10
WINSTON                 45  80  46  79  47 /   0  10  10  10  10
HILLSBORO               45  85  47  85  52 /   0  10   0   0  10
SPACEPORT               43  87  48  88  51 /   0   0   0   0   0
LAKE ROBERTS            40  78  46  79  46 /   0  20  20  10  10
HURLEY                  48  84  49  83  49 /   0  10   0   0  10
CLIFF                   44  88  48  85  50 /   0  10  10  10  10
MULE CREEK              38  85  45  83  44 /   0  10  10  10  10
FAYWOOD                 47  84  51  84  51 /   0  10  10   0  10
ANIMAS                  49  90  54  88  54 /   0   0   0   0  10
HACHITA                 44  89  47  89  52 /   0   0   0   0  10
ANTELOPE WELLS          43  88  52  88  53 /   0   0   0   0  10
CLOVERDALE              46  85  50  84  51 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/22
Hazardous weather outlook, Apr 30, 1:55 AM MST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 AM MDT THU APR 30 2015

NMZ401>417-TXZ418>424-011245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
255 AM MDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE GILA WILDERNESS AND
SACRAMENTO MOUNTAIN REGIONS FRIDAY AND SATURDAY AFTERNOON AND
EVENING. WIND GUSTS TO 40 MPH AND DRY LIGHTNING POSSIBLE WITH A
FEW STORMS WITH RAINFALL AMOUNTS GENERALLY LESS THAN A QUARTER
INCH. A FEW SHOWERS AND THUNDERSTORMS ALSO EXPECTED MONDAY NIGHT
AND TUESDAY WITH WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far western portions of the zone remained in Severe(D2) drought through the month of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580954.